Background Dupilumab is an Interleukin-4 receptor antagonist approved for the treatment of moderate-severe atopic dermatitis (AD) in patients not candidates or refractory to systemic therapy. Dupilumab is not commercialised in Spain so patients must access treatment through the Compassionate Use programme.
Purpose To describe a case of a patient who discontinued dupilumab due to adverse events (AEs).
Material and methods A 50-year-old male patient with severe corticodependent AD for 35 years. He had received cyclosporine, methotrexate, psoralen ultraviolet-A therapy and omalizumab, as well as several cycles of corticosteroids to control outbreaks. Dermatitis manifested mainly as lichenified plaques on the face and trunk. The lack of alternatives motivated the authorisation of dupilumab treatment. Effectiveness at week 16 would be assessed, considering the main response variable as a 50% reduction in the Eczema Area and Severity Index (EASI), EASI-50. In addition, the intensity reduction of the pruritus according to the Numerical Rating Scale (NRS) as well as the variation in the quality of life according to the Dermatology Life Quality Index (DLQI).
Results The baseline EASI, NRS and DLQI values were respectively: 23, 6 and 23. Three days after first administration, the patient suffered from headache, low-grade fever and intense itching. One month later lesions were clearer and smaller, but the patient developed intense conjunctivitis requiring treatment with levocabastine. The EASI, NRS and DLQI values at week 16 were respectively: 7, 8.3 and 9. The EASI percentage reduction was 66%. Three months’ later conjunctivitis persisted, not improved with antihistamines, and topical corticosteroids. In addition, the patient referred episodes of anxiety and erectile dysfunction. These AEs were reported to the Pharmacovigilance Centre. All this caused treatment discontinuation.
Conclusion Clinical improvement was evident, also quantitatively according to the used scales. Post-injection EAs are common in most patients. In this case, conjunctivitis was limiting and forced treatment suspension. EAs not described in the literature previously were found and associated with dupilumab, given the temporal match. According to subsequent experience with other patients, prophylaxis with artificial tears can be effective in the prevention of conjunctivitis, showing that dupilumab is an effective alternative in patients refractory to other therapies.
References and/or acknowledgements Thanks to the Dermatology Department for its collaboration.
No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.